Hail, Aroostook
- When
- July 2, 5:35 PM EST
- Where
- Aroostook County, Van Buren
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.150, -67.950
The hail covered the ground.
An isolated severe thunderstorm developed across the Saint John Valley producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An isolated severe thunderstorm developed across the Saint John Valley producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 2:04 PM EST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 304 PM EDT MON JUL 2 2007 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT AND TUESDAY WITH FAIR WEATHER AND SLIGHTLY WARMER CONDITIONS. LOW PRESSURE DEVELOPING OVER THE GREAT LAKES WILL APPROACH THE REGION WEDNESDAY AND CROSS THE STATE WEDNESDAY NIGHT. && .NEAR TERM /TONIGHT THROUGH TUESDAY/... SCATTERED SHOWERS COVERING MOST OF THE REGION THIS AFTERNOON. BASE OF UPPER TROUGH NORTH OF THE STATE WILL MOVE SOUTHWARD AND CROSS THE STATE EARLY THIS EVENING. SHOWERS WILL DISSIPATE THIS EVENING WITH UPPER TROUGH PASSAGE AND LOSS OF HEATING. HAVE HAD A COUPLE OF REPORTS OF SMALL HAIL AND RUMBLE OF THUNDER IN AROOSTOOK COUNTY EARLIER TODAY SO WILL KEEP THUNDER IN THE FORECAST INTO THE EVENING. SKIES WILL BECOME MOSTLY CLEAR BEFORE MIDNIGHT WITH TEMPERATURES DROPPING INTO THE 40S AT MOST LOCATIONS. CANT RULE OUT A READING OR TWO IN THE UPPER 30S TONIGHT IN THE NORMALLY COLDER SPOTS ACROSS THE NORTH. AS HIGH PRESSURE CONTINUES TO BUILD ACROSS THE REGION, SUNNY START TO THE DAY ON TUESDAY. HOWEVER, MODELS STILL INDICATING SOME CYCLONIC TURNING IN THE UPPER FLOW TUESDAY AFTERNOON. LAPSE RATES ALSO UNSTABLE BUT DEEPER MOISTURE MISSING AS DRIER AIR ADVECTS IN AT THE MID LEVELS. EXPECT CUMULUS TO DEVELOP BY NOONTIME AND CANT RULE OUT AN ISOLATED SHOWER OR TWO TUESDAY AFTERNOON FOR THE REGION. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... MODELS STILL SHOW GOOD POTENTIAL FOR SYNOPTIC SCALE OVERRUNNING RNFL WITH THE NEXT SERIES OF S/WVS MOVING ENE FROM THE GREAT LKS WED NGT AND THU. IN FACT...WE OPTED TO CALL WX GRIDS RN VS SHWRS FOR LIKELY AND CATEGORICAL POPS THESE PDS DUE TO THE FAIRLY STABLE NATURE OF THE PREDICTED RNFL. RN SHOULD TAPER OFF TO SHWRS ACROSS MOST IF NOT ALL OF THE FA BY THU NGT. FCST GRIDS WERE A COMBO OF GFS40 AND NAM80 DATA FOR MOST FCST PARAMETERS...WITH THE SLOWER ONSET OF RNFL WED NGT OF THE 12Z NAM80 ACROSS OUR FA IN BETTER AGREEMENT WITH THE 12Z ENS GFS MEAN THEN THE FASTER OPS 12Z GFS40 RUN. QPF GRIDS...WHICH WERE A MIX OF QPF VS POP...HPC...GFS40 AND NAM80 DATA ENDED UP REFLECTING SIMILAR MAGNITUDES AND PROGRESSION OF THE 6 HRLY ENS GFS GRIDS. HI/LOW TEMPS WERE BASED ON BLENDED MOD GUIDANCE AND WHEN APPROPRIATE...REDUCED DIURNAL CONTRIBUTION OF GFS ENS HI TEMPS AT NGT AND LOW TEMPS BY DAY DURING CLDY/RAINY PDS. && .LONG TERM /FRIDAY THROUGH MONDAY/... COLD FRONT POISED TO PASS THROUGH AREA FRI WITH INCREASED CHANCE FOR THUNDER POSSIBLE LATER IN THE DAY. CONDITIONS TAKE A FAIRLY SHORT BREAK WITH LESSENING CLOUD COVER EARLY SAT. ANOTHER TROUGH WILL MOVE IN FROM THE NORTHEAST AND PROVIDE ANOTHER ROUND OF POSSIBLE SHOWERS LATE SAT INTO SUN. OVERALL PATTERN A CONTINUATION OF WHAT HAS BEEN PRESENT AS OF LATE...WITH STILL NO LARGE PATTERN MODIFICATION IN SIGHT. AS A RESULT...TEMPS ACROSS THIS FORECAST PERIOD WILL REMAIN ON THE COOLER SIDE. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... GENERALLY VFR NEXT 24 HOURS. CONDITIONS COULD BRIEFLY LOWER TO MVFR IN ANY SHOWER OR THUNDERSTORM THROUGH THIS EVENING MAINLY OVER THE NORTHERN SITES. VFR IS ANTICIPATED TUE NGT AND WED THEN LOWERING TO MVFR AND IFR WED NGT THRU THU NGT IN RN. CONDITIONS WILL BE SLOW TO RECOVER TO HIGH MVFR AND LOW VFR FRI AND SAT. && .MARINE... NEAR TERM: LIGHT W TO NW FLOW TO CONTINUE ACROSS THE WATERS THROUGH TUESDAY WITH SEAS 1 TO 2 FT. SHORT TERM: THE GFS IS FCSTNG BL WNDS TO INCREASE TO 40 KT+ OUT OF THE S WITH THE RETURN FLOW AHEAD OF THE GREAT LKS SYSTEM LATE WED NGT AND THU. GIVEN THE GFS HI BIAS WITH RETURN FLOW EVENTS OVR OUR WATERS... WE WILL TAKE ABOUT HALF THESE WIND SPEEDS AND CORRESPONDING WW3 SEA HTS FOR OUR GRIDS DURING THESE PDS. THIS STILL GIVES THE POTENTIAL OF SCA CONDITIONS THESE PDS WITH JUST OVR LOW END WND AND SEA HT VALUES DURING THIS TIME WITH WINDS AND SEAS GRADUALLY DIMINISHING BELOW SCA CRITERIA THU NGT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FOSTER SHORT TERM...ALLEGRETTO/VJN LONG TERM...ALLEGRETTO AVIATION...FOSTER MARINE...FOSTER/ALLEGRETTO/VJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 400 AM EDT MON JUL 2 2007 ANZ050-MEZ001>006-010-011-015>017-029>032-030800- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 400 AM EDT MON JUL 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
626 PM EDT MON JUL 2 2007
MEZ002-022330-
NORTHEAST AROOSTOOK-
626 PM EDT MON JUL 2 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 622 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN OVER VAN BUREN. THE STORM WAS MOVING
SOUTH AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
VAN BUREN... LIMESTONE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...UP TO ONE HALF OF AN INCH
GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL UP TO ONE INCH PER HOUR...WITH SOME PONDING IN
LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.
HEWITTThe Caribou radar (KCBW), 124 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49834.